Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 9, 2003, 2:35 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 2:35 PM EST (19:35 UTC)
- Expired
- Jul 9, 2003, 6:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Benton County, IN, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 091937
FFWLOT
INC007-073-111-092330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
235 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BENTON COUNTY IN NORTHWEST INDIANA
SOUTHERN JASPER COUNTY IN NORTHWEST INDIANA
SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA
* UNTIL 630 PM CDT(630 PM EST)
* AT 233 PM CDT(233 PM EST)...WEATHER SERVICE RADAR INDICATED THAT
BETWEEN ONE AND TWO INCHES OF RAIN FELL BETWEEN 130 PM AND 230 PM.
IN ADDITION...OTHER STORMS HAVE DEVELOPED IN NORTHEAST ILLINOIS...
AND WILL MOVE ACROSS THE WARNED AREA LATER THIS AFTERNOON. THIS
WILL RESULT IN WIDESPREAD FLOODING OF CREEKS...STREAMS AND
ROADWAYS.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.
LAT...LON 4091 8729 4105 8716 4104 8697 4096 8694
4052 8718 4050 8751 4090 8751
$$
STEFKOVICH
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:25 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 9, 12:25 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1225 PM CDT WED JUL 9 2003 AVIATION DISCUSSION FOR 18Z TAFS MAIN CONCERN IS BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHEAST ILLINOIS ATTM. THERE HAVE BEEN REPORTS OF WIND GUSTS 30 TO 40 KNOTS...ESPECAILLY WITH THE SOUTH END OF THIS LINE...AND ALSO SMALL HAIL. WILL HAVE THUNDER WITH GUSTY WEST WINDS IN ORD...MDW...GYY FOR THE NEXT 1-2 HOURS...FOLLOWED BY A PERIOD OF SHOWERS AND MVFR CIGS. THE BRUNT OF THE THUNDERSTORM ACTIVITY SHOULD BE CLOSER TO THE STATIONARY FRONT SOUTH OF THE CHICAGO TERMINALS THIS AFTERNOON AND EVENING. AS SURFACE LOW AND WARM FRONT APPROACHES LATER TONIGHT...COULD GET A PERIOD OF THUNDERSTORMS AROUND MIDNIGHT OR SO. THEN COLD FRONT COMES THROUGH BY MRONING WITH GOOD DRY PUNCH WHICH SHOULD END THUNDERSTORM THREAT. WINDS WILL BE LIGHT EAST TODAY BECOMING LIGHT SOUTHEAST TONIGHT...THEN TURNING SSW BRIEFLY BEHIND WARM FRONT...THEN WEST BEHIND COLD FRONT. ALLSOPP PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY LIES FROM CENTRAL IL BACK ALONG MO/IA BORDER EARLY THIS AM. AS SFC LOW MOVES ENE LATER TODAY AND TONIGHT...EXPECT THIS FRONT TO LIFT BACK NORTH A LITTLE MAYBE TO I 80 CORRIDOR BY EVENING. AFTER TRENDING NORTH WITH SFC LOW 24 HRS AGO...MODELS ARE NOW TRENDING SOUTH AGAIN WITH CONSENSUS TRACK ALONG OR JUST SOUTH OF WI/IL BORDER BY THURS MORNING. AREA OF TS DEVELOPING OVER WEST CENTRAL IA THIS AM LIKELY TO TRACK ESE REACHING FA LATER THIS AM. THEN AS SFC LOW APPROACHES ANOTHER CHANCE OF TS THIS AFTERNOON INTO TONIGHT. WILL OPT FOR NO TIMING TODAY OR TONIGHT AND JUST CARRY LIKELY ALL AREAS. PER SPC DAY1 OUTLOOK...UNCERTAINTY AS TO INSTABILITY AND LOCATION OF FRONT/ BOUNDARIES MAKES SVR THREAT DIFFICULT TO DETERMINE. GIVEN UNCERTAINTY AND MDT RISK JUST TO OUR SW WILL MENTION SVR IN ZFP. ANOTHER THREAT IS HEAVY RAIN...AREA OF GREATEST CONCERN ACROSS SOUTHERN FA. WILL HOLD OFF ON FLOOD WATCH ATTM AS QPF FROM MODELS ALL OVER THE PLACE LAST FEW DAYS. CARRY CHANCE OF TS THRU THURS AFTERNOON THEN DRY THINGS OUT BRIEFLY. ANOTHER VORT SWINGS DOWN ACROSS WESTERN LAKES FRI IN NW FLOW. THINK PRECIP FROM THIS TO REMAIN MAINLY NORTH AND EAST OF FA AND WILL GO DRY FOR NOW. ANOTHER CHANCE OF TS SAT INTO EARLY NEXT WEEK...NO CHANGES. BLEND OF GUIDANCE WAY TO GO FOR TEMPS IN THE SHORT TERM. .CHI...NONE. CMS
Hazardous weather outlook, Jul 9, 6:00 AM EST, 8 hours 35 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.
A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
CMSIn the hours before
Local storm report, Jul 9, 11:56 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1146 AM SANDWICH IL 62 MPH TSTM GUST
07/09/03 DEKALB REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 9, 2:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
206 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM FOWLER IN FLOOD
07/09/03 BENTON 0.80 INCHES OF RAIN IN
5 MINUTES. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 9, 2:26 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
226 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM RENSSELAER IN FLOOD
07/09/03 JASPER A NUMBER OF STREETS
CLOSED DUE TO FLOODING.
8.41 INCHES OF RAIN
FROM THE MORNING OF THE
4TH TO THE MORNING OF
THE 8TH. REPORTED BY
COOPERATIVE OBSERVER.Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.